Georgia, 2013

Ice Storm and Winter Weather in Georgia, January 25, 2013

January 25, 2013 · NWS FFC · 18 events in 18 counties and zones

During the evening of January 24, a strong area of high pressure set up over the eastern Carolinas, ridging into north and central Georgia. Accompanying this high pressure were cold temperatures, falling into the 30s and then to the mid and upper 20s through early Friday morning, January 25.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

During the evening of January 24, a strong area of high pressure set up over the eastern Carolinas, ridging into north and central Georgia. Accompanying this high pressure were cold temperatures, falling into the 30s and then to the mid and upper 20s through early Friday morning, January 25. A weak cold front and associated precipitation pushed across the Southeast on the 25th. With the cold air in place at the surface and precipitation moving across the area, freezing rain fell across portions of north Georgia, with the highest accumulations experienced across northeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 25, 6:49 AM EST, 11 minutes earlier.

Area forecast discussion, Jan 25, 6:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 AM EST FRI JAN 25 2013

.PREV DISCUSSION... /ISSUED 333 AM EST FRI JAN 25 2013/

SHORT TERM /TODAY THROUGH SATURDAY/...
WINTER WEATHER ADVISORY AND WARNING WILL BE CONTINUED. HOWEVER...WITH
WIDESPREAD PRECIP MOVING INTO AREA SLOWER THAN PREVIOUSLY
EXPECTED...TEMPERATURES WILL HAVE AN OPPORTUNITY TO REBOUND. THAT
SAID...PATCHY LIGHT PRECIP CAN STILL BE EXPECTED...PARTICULARLY
OVER THE NORTHERN SECTIONS WHERE TEMPERATURES ARE AT OR BELOW
FREEZING. ALL MODELS HAVE PRECIP MOVING INTO NORTHWEST SECTION OF
THE STATE AT 12Z...BUT THE AIR MASS BEING SO DRY...DEWPOINTS IN
THE SINGLE DIGITS...PRECIP WILL BE SLOW REACHING THE GROUNDS. BY
18Z...THE GFS 85H TEMPERATURE HAS PULLED OUT OF AREA AND SURFACE
TEMPERATURES SHOULD BE ABOVE FREEZING FOR MOST LOCATIONS...
NORTHEAST MOUNTAINS VALLEYS COULD BE THE EXCEPTION.

THE WEDGE WEAKENS ACCORDING TO THE GFS AND THE FRONT CONTINUES TO
PROGRESS SOUTHWARD TONIGHT THROUGH SATURDAY AS A DRIER AIR MASS
PUSHES IN BEHIND THE FRONT...ENDING THE PRECIP OVER NORTHERN SECTIONS
DURING THE EVENING AND AREA WIDE BY SATURDAY. TEMPERATURES WILL
MODERATE DURING THE DAY TODAY AND REMAIN ABOVE FREEZING FOR MOST
LOCATIONS...AGAIN SOME NORTHEAST MOUNTAIN LOCATIONS COULD STILL
HAVE READINGS BELOW FREEZING TONIGHT. SATURDAY TEMPERATURES WILL
APPROACH NORMAL ONCE AGAIN.

37

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ALL MODEL SHOWING REASONABLE AGREEMENT...PROVIDING DRY CONDITIONS
THROUGH THE REMAINDER OF THE WEEKEND. A SHORT WAVE MOVING ACROSS
THE TENNESSEE VALLEY AND NORTHERN GEORGIA OFFERS A SLIGHT CHANCE
OF RAINFALL MONDAY. THEN AS THE NEXT SYSTEM APPROACHES TUESDAY... THE
CHANCE FOR MORE RAIN INCREASE THROUGH WEDNESDAY. AS THE FRONT
ASSOCIATED WITH A LOW OVER THE NORTHEAST SETTLES SOUTHWARD THROUGH
THE STATE WEDNESDAY NIGHT INTO THURSDAY...THE RAINFALL COMES TO
AND END FROM NORTH TO SOUTH. THE AREA OF HIGH PRESSURE FROM THE
PLAINS BUILDS EASTWARD BRINGING DRY AIR BACK INTO THE AREA
THURSDAY.

37

&&

.AVIATION...
12Z UPDATE...
TEMPERATURES HAVE FALLEN AT ATL TO AROUND 33 DEGREES WITH
CONTINUED SLOW COOLING POSSIBLE. THIS ALONG WITH PRECIP MOVING
INTO THE AREA INCREASES CONFIDENCE THAT WE WILL SEE A BRIEF PERIOD
OF SOME -FZRA THIS MORNING BEFORE SWITCHING TO ALL RA THIS
AFTERNOON. WHEN PREDOMINANT IN THE TAF THIS AFTERNOON FOR RA BUT
THIS MAY NEED TO BE RE VISITED AS SOME GUIDANCE SUGGESTS LESS
PRECIP POTENTIAL LATER TODAY. OTHERWISE...SHOULD SEE WIND SHIFT TO
SW AROUND 21Z FOLLOWED BY SHIFT TO NW AFTER 09Z.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON FZRA POTENTIAL.
HIGH ON REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          41  35  56  33 /  60  50   5   5
ATLANTA         45  35  55  34 /  60  50   5   5
BLAIRSVILLE     34  30  47  27 /  80  20   5   5
CARTERSVILLE    42  34  53  27 /  70  30   5   5
COLUMBUS        58  49  59  40 /  30  20   5  10
GAINESVILLE     36  35  52  34 /  70  30   5   5
MACON           53  49  59  38 /  30  20   5  10
ROME            42  33  54  24 /  70  30   5   5
PEACHTREE CITY  48  40  55  32 /  60  50   5   5
VIDALIA         56  52  64  42 /  20  20   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...DADE...DEKALB...DOUGLAS...FAYETTE...FLOYD...GORDON...
GREENE...GWINNETT...HARALSON...HEARD...HENRY...JACKSON...
JASPER...MADISON...MORGAN...MURRAY...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...POLK...PUTNAM...ROCKDALE...
SOUTH FULTON...SPALDING...TALIAFERRO...WALKER...WALTON...
WHITFIELD...WILKES.

WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR THE
FOLLOWING ZONES: DAWSON...FANNIN...FORSYTH...GILMER...HALL...
LUMPKIN...PICKENS...TOWNS...UNION...WHITE.

&&

SHORT TERM...DEESE
LONG TERM....37
AVIATION...DEESE
Hazardous weather outlook, Jan 25, 4:07 AM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 AM EST FRI JAN 25 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
407 AM EST FRI JAN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...WINTRY MIX OF PRECIPITATION EXPECTED ACROSS PARTS OF NORTH GEORGIA
TODAY...

WEATHER HAZARDS EXPECTED...
FREEZING RAIN EXPECTED ACROSS NORTHEAST GEORGIA TODAY. FREEZING RAIN
POSSIBLE ACROSS ACROSS MUCH OF THE REMAINDER OF NORTH GEORGIA THIS
MORNING.

DISCUSSION...
AN UPPER-LEVEL SHORT WAVE WILL BRING LIGHT PRECIPITATION TO NORTH
GEORGIA THROUGH THIS AFTERNOON. AS THE PRECIPITATION BEGINS ACROSS
NORTH GEORGIA THIS MORNING...SURFACE TEMPERATURES WILL FALL BELOW
FREEZING...GENERALLY NORTH OF A LINE FROM FRANKLIN TO GRIFFIN...
EATONTON AND CRAWFORDVILLE...PROVIDING AN OPPORTUNITY FOR LIGHT
ACCUMULATIONS OF ICE...GENERALLY A TENTH OF AN INCH OR LESS...ON
ELEVATED SURFACES. ISOLATED SLICK SPOTS WILL DEVELOP ON ROADWAYS...
ESPECIALLY ON BRIDGES AND OVERPASSES. TEMPERATURES WILL BEGIN RISING
ABOVE FREEZING BY MIDDAY ACROSS MOST OF NORTH GEORGIA...BUT WILL
LIKELY REMAIN BELOW FREEZING ACROSS THE FAR NORTHEAST INTO THE
AFTERNOON. THIS WILL ALLOW FOR ACCUMULATIONS OF UP TO A QUARTER OF AN
INCH OF ICE IN THIS AREA...GENERALLY NORTH AND EAST OF A LINE FROM
ELLIJAY TO CUMMING AND GAINESVILLE. AGAIN MOST ACCUMULATIONS WILL BE
ON ELEVATED SURFACES...BUT PATCHY SLICK SPOTS ON ROADWAYS WILL
CONTINUE ACROSS THIS AREA INTO THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...THUNDERSTORMS POSSIBLE WEDNESDAY...

DISCUSSION...
AN UPPER-LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT ARE EXPECTED
ACROSS THE REGION DURING THE MIDDLE OF NEXT WEEK. INSTABILITY MAY BE
SUFFICIENT FOR A CHANCE OF THUNDERSTORMS  AHEAD OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF WINTRY WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 ice storm, 6 winter weather. Local standard time, as filed.

Ice Storm, Dawson

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Dawson forecast zone
Reported by
Emergency Manager
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Ice Storm, Fannin

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Fannin forecast zone
Reported by
Emergency Manager
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Ice Storm, Forsyth

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Forsyth forecast zone
Reported by
Emergency Manager
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Ice Storm, Hall

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Hall forecast zone
Reported by
Emergency Manager
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Ice Storm, Gilmer

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Gilmer forecast zone
Reported by
Emergency Manager
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Ice Storm, Lumpkin

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Lumpkin forecast zone
Reported by
Emergency Manager
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Ice Storm, Pickens

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Pickens forecast zone
Reported by
Emergency Manager
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Ice Storm, Towns

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Towns forecast zone
Reported by
Emergency Manager
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Ice Storm, Union

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Union forecast zone
Reported by
Emergency Manager
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Ice Storm, White

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
White forecast zone
Reported by
Emergency Manager
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Winter Weather, Clarke

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Clarke forecast zone
Reported by
Emergency Manager
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.

Winter Weather, Cherokee

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.

Winter Weather, Barrow

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Barrow forecast zone
Reported by
Emergency Manager
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.

Winter Weather, Gwinnett

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Gwinnett forecast zone
Reported by
Emergency Manager
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.

Winter Weather, Madison

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.

Winter Weather, North Fulton

When
January 25, 7:00 AM EST to 5:00 PM EST
Where
North Fulton forecast zone
Reported by
Emergency Manager
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Amounts of up to 0.10 inches of freezing rain were reported. The slick roads resulted in a few automobile accidents across the area.

Ice Storm, Banks

When
January 25, 8:00 AM EST to 5:00 PM EST
Where
Banks forecast zone
Reported by
Emergency Manager
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

Ice Storm, Jackson

When
January 25, 8:00 AM EST to 5:00 PM EST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

Freezing rain began just after sunrise on the morning of the 25th, accumulating on elevated surfaces, bridges, and overpasses through the morning and afternoon hours. Widespread amounts of 0.10 to 0.25 inches of freezing rain were reported. The slick roads resulted in numerous automobile accidents and power outages across the area.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423770, 423771, 423772, 423773, 423774, 423776, 423777, 423778, 423779, 423780, 423782, 423783, 423784, 423785, 423786, 423787, 423768, 423769.